I just saw this article about the downsides of PPIs (the omeprazole-like meds we are taking for acid reflux).
According to it, it appears that PPIs are linked to kidney disease risk.
I don't know how accurate this is (and I don't want to panic people here) but it's always good to be cautious when taking these drugs for more than 2 weeks, in my personal view. And I'm no doctor, so form your own opinion, of course.
I'm especially interested because my kidneys are struggling...and I've taken a lot of PPI in the past
For what it's worth: I was on daily high dose PPI (due to chronic gastritis & oesophagitis) for 6 years way before my lupus diagnosis was recovered 5 years ago. I'm 62 now. Back then my rate of bone density loss was so high that the NHS wanted me on bisphosphonates, which seemed a bad idea to me as any reaction to these powerful meds might cloud my chronic symptomatology. So I started researching bisphosphonates & PPI....and discovered the body of credible evidence that PPI interferes with the processes that help us build bone. So I weaned myself off daily PPI - although my GP told me I'd need daily PPI for the rest of my life. I also began an antiinflammation diet involving sipping fresh ginger tea a lot, which probably helped me stop the PPI OK. As a result of stopping PPI, my rate of loss of bone density did reduce enough for me to put off bisphosphonates for over 10 years (last year I finally let them give me bisphosphonates, but in IV form due to my chronic upper GI conditions)....In 2010-11 the NHS finally recovered my infant onset lupus diagnosis & the daily systemic treatment began which is helping me greatly today. Now I take PPI when on higher dose pred, and when taking NSAIDs...but not regularly
I've been in hospital over Xmas and was given NSAIDS and uncoated prednisolone, together with omeprazole. As soon as I started with the omeprazole my tummy went berserk, so I stopped it. I was then given a stronger NSAID for pericarditis and that caused a lot of acid reflux in the absence of the PPI. So much so that my chest is burning with it now.
Thanks to your very kind suggestion about the ginger tea, however, I'm hoping that I will soon resolve it the natural way.
Honestly, these drugs are poison.
Ugh: what a horrible experience.
When I mainly stick to an anti inflammation diet everything goes better for me. And the fresh ginger is a key ingredient in my version of that sort of diet.
But oh boy do I ever still need the PPI with my migraines NSAID + with certain of the lupus meds that are improving my life so much that at 62 I feel better in most ways than I have since my 20s
Back during those bad 6 years I was on daily PPI, I had constant loose BMs verging on diarrhoea (apologies). My GP used to tell me that was inevitable. I stuck with the PPI out of desperation: cause the PPI did reduce my gastritis & oesophagitis....
These decisions re meds are so often a a dreadful trade off
It isn't inevitable - you use another drug, like ranitidine.
Which is trade name Zantac, I think. thanks: will ask my GP about a trial!
Correct - it's habit, I always use the substance name because that is always the same. I have to put the brain in gear to remember to use the brand names!